MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE® ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE, INCORPORATED NUVASIVE® ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 18006236
Medical Device Problem Codes Migration or Expulsion of Device (1395); Detachment of Device or Device Component (2907); Noise, Audible (3273); Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned and currently remains in still in-situ, but provided radiographs confirmed the complaint.The patient's post-op activity levels and whether they experienced any falls or other accident is unknown.The patients bone quality is unknown.Review of the provided radiograph identified the inferior fixation screw has backed out at c5 1mm and appears to be in an excessive angulation.No definitive root cause can be determined however review of the provide radiograph suggests excessive angulation obstructing lock engagement, and or insufficient lock engagement or excessive post-op physical activity as possible cause or contributors.No lot number could be provided so a review of the manufacturing history could not be performed.No additional investigation can be completed at this time.".Potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications known to occur include:.Bending, fracture or loosening of implant component(s)" "warnings, cautions and precautions correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.Care should be taken to ensure that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." h3 other text : device remain in situ.
 
Event or Problem Description
On (b)(6) 2023 a patient underwent an anterior cervical interbody fusion procedure from c3 to c5.The surgery was completed without issue.In early december it was reported the patient went in for a follow up on a unknown date as they were having issues with clicking in their neck.During this appointment it was discovered a screw had back out at c5.No revision has occurred or is schedule as the surgeon has reported the patient has not been compliant to this point, but the issue is expected to be revised at a later date.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Unknown which acp screw may have been involved in the event: pn 18008117 or pn 18008115 the reported event was confirmed by review of the radiograph provided, showing one of the screws in the c5 vertebral body, at the caudal end of the two (2) level plate, was prominent and appeared to be backing out of the plate by approximately 1mm.Additionally, a small radiopaque object was visible slightly anterior and cranial of the protruding screw head that may indicate detachment of the plate locking component at the c5 level, however this was unable to be confirmed from the image.No additional screws appeared to be backing out in the image provided.No product was returned to nuvasive for evaluation; further, operative notes and/or immediate post-op radiograph images were not provided for review of usage/technique.It is unknown if the construct was properly locked during the initial procedure.The patient's post-op activity levels and whether they experienced any falls or other trauma was not provided.A review of manufacturing records was unable to be performed as the lot information of the product involved in the event was not available.A definitive root cause was unable to be determined with the information provided; however, may be related to possible failure of the plate locking component.Labeling review: "potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." "warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Proper patient selection is critical to the success of the procedure.Only patients who satisfy the criteria set forth under the indications section of this document and who do not have any of the conditions set forth under the contraindications section of this document should be considered for spinal fixation surgery using the nuvasive acp system.In addition, patients who smoke have been shown to have an increased incidence of pseudarthrosis.Based upon the fatigue testing results, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc, which may impact the performance of the system." "follow proper instrument selection as specified in the surgical technique.The nuvasive acp system is designed to provide biomechanical stabilization as an adjunct to cervical fusion and should be used with anterior column support.Without anterior column support, its use may not be successful.Spinal fixation should only be undertaken after the surgeon has had hands on training in this method of spinal fixation and has become thoroughly knowledgeable about spinal anatomy and biomechanics.A surgical technique is available for instructions on the important aspects of this surgical procedure.Care should be taken to ensure that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warnings: only patients that meet the criteria described in the indications should be selected.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Care should be used in the handling and storage of the acp implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the acp implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the acp implants if there is any evidence of damage.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial two (2) level anterior cervical discectomy and fusion (acdf) procedure at c3-c5.Subsequently, on an unknown date approximately seven (7) months post-op, the patient complained of clicking in their neck.Radiograph images were obtained and it was discovered that the locking mechanism on the plate appeared to have failed and at least one screw had backed out at c5 and potentially one or both screws at c3.The surgeon wants to revise the patient; however, no revision procedure has been scheduled as the surgeon stated the patient has not been compliant.No further patient impact was reported.No additional information is available.

Brand Name
NUVASIVE® ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18484758
Report Number2031966-2024-00010
Device Sequence Number11443845
Product Code KWQ
UDI-Device Identifier00195377009784
UDI-Public195377009784
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K201078
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number18006236
Device Catalogue NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2023
Supplement Date Received by Manufacturer02/14/2024
Initial Report FDA Received Date01/10/2024
Supplement Report FDA Received Date02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACP SCREW
Patient SexPrefer Not To Disclose